After decreasing NDT because of adverse symptoms, how quickly can i increase again?

Got up to 1 grain (not on any other meds for Thyroid) had a few really good weeks (first time in years) then switched supplier (i know still all Forest) and started having terrible symptoms - nervousness, chest pains, palpitations, dizziness, severe fatigue again.

Dr S said to stay at 1 grain rather than increase and see GP.

I decided to decrease to 1/2 grain and some of nasty symtpoms subsided. Meanwhile GP did ECG (normal) and Thyroid bloods: TSH now 1.69 and T4 11 (range 12 - 21) before treatment of any sort my bloods were:

TSH 2.69 (O.? - 5.00)

T4 13.28 (12- 21)

So i'm definately not going hyper.

Now i want to start increasing again and try and get back to the feeling of being a bit better. All my old symptoms are back and my health has backslid to what it was over two years ago.(originally DX M.E and have been pacing and slowly improving from severe/moderate level of functioning)

I have been taking 3/4 grain for 5 days now and want to increase to 1 grain again (and even more important because i only have 1 and 2 grain tabs left and the pill splitter does not split them but crush them into a million pieces)

Is it ok go to go back up to 1 grain after only a 5 days at 3/4?. My prescription was to increas at 1/4 doses every 3 weeks until hitting 2 grains or if feeling better before that. But now all that has gone out the window and i dont know what to do for the best.

Unable to get advice from Dr S on the issue.

Sorry for the essay - want to get all the pertinent info in. Feeling very miserable and desperate now after so many years of being very ill it is awful to go backwards like this and i dont know how long it can be tolerated for.

Justy x

13 Replies

oldestnewest
  • I think you should increase at the slow rate. I know it is tedious, but with natural, if you go too fast you will take two steps back. I am in the same situation, only my doctor doesn't know I have switched to Armour from Levo and I am increasing slowly. I was on 50mg Levo and went straight to 1 grain Armour; bit mistake. I had heart palpitations, raised heart rate and felt really weird. I stepped back to none with just nutri thyroid for two days and then went on half a grain of Armour. I am still all over the place and am now on 1 and a quarter grains. The pill splitting thing is a right pain the btm but you gotta do what you gotta do. I am experiencing swelling in the salivary glands and just hope in time it gets better. Hang in there, you are so not alone.

    Ann

  • none of my buisiness whether you do or not, but you should inform your GP of what meds you are taking so that it can be written in your medical docs. Your GP is responsible for your health, and whether they agree or not to you taking the armour (which is entirely up to you and theres nothing they can do about it), they should at least be informed you are taking it. Most GP's are actually ok with this so long as you dont expect them to provide it.

  • Hi Susymac - was that reply for me? My GP is well aware of what meds i am taking, but they are not able to offer advice as they are not familiar with armour.

  • no it was to Sandysnow who says she takes Armour but hasnt told her doctor she's taking it.

    I'm the same as you in that I buy my own and take what I feel like taking with absolutely no input from the doctor, but I was straight and upfront about it right from the start. She knows I will never go back to levo, and agrees I actually need the t3 thats in Armour but wont prescribe it

  • That is very sensible advice :) They may not approve but at least they know what you are taking in case there is a problem.

    Of course, not all doctors take this well :(

  • Hi Ann - thanks for the kind words. I thought this NDT thing was going to be easy! I was so wrong.

    Have you actually managed to split the pills without them exploding? i was advised that if you split them and then dont take the whole amount that day then you can not tell how much you are really taking as the active ingredients may not be uniform throughout the whole pill. Especially difficult as i am running out of 1/4 grain pills and Dr S's clinic do not answer my messages.

    I hope things improve for you too soon.

    Justy

  • Hi Justy - a bit of a hit and miss with the pill splitter. I try to make sure that whatever is mashed or split finds its way into my mouth during the course of the day. I have just ordered some 1/2 grain from the states, but it takes ages for them to get here and I have zilch chance of my doctor making my life easier by giving me a prescription. I wish I could find a doctor in the UK that would give me a private prescription; at least I could avoid paying £8 customs each time. Just do the best you can with the pill splitter and try and scoop up the fragments that are left.

    I wish this wasn't all so bl....y complicated. But, with Levothyroxine at £1 per month and Armour at approx £20. you can see it would cause some issues with the financing. Take care

    Ann

  • I too found I had to go really slowly. I found if best to raise by 1/4 of a grain at a time. If I raised any more quicly i got horrible symptoms (which I frequently did), then I would drop down again for a week or two and then go up again. This usually worked really well. It did take me over s year to get to 2.5 grains, which is where I am now and feeling pretty well :)

    It is also important to have good ferritin and cortisol, as if these are low, the horrible symptoms can be worse. I had to get my ferritin up from below range and also my cortisol by doing the CT3M.

    All of the pain was worth it as I do feel about 99% now :) Good luck xx

  • I agree with Clarebear. I too had to increase by 1/4 grain at a time every 2 weeks and there were times when I had to decrease again and wait for 6 weeks before I could increase again. I also got horrible symptoms until I got above 2 grains when the increases were not so bad. It also took me over a year to get to 3 grains which is where I am now. I found it is really not worth trying to rush things but it is very frustrating to go at such a slow pace.

  • As Clarebear says, do check your iron, ferritin and cortisol because low levels may well be the reason for your unpleasant symptoms. It must be very frustrating and can't imagine how you must feel. I was one of the lucky ones who could increase by 1/2 grain a week until 2.5 and then every 4 weeks. Unfortunately it wasn't for me and I'm now on 100mcg t3 which is working pretty well for me :)

    It had been a long time getting to where I am now (good few years), finding the right medication and supplements, but it is worth persevering. You know we are here if you need support or just a moan from time to time. Hopefully if you can get your iron and cortisol sorted, you will be able to tolerate the NDT better and get up to your optimal dose.

    Wishing you all the best

    Carolyn x

  • Thank you all so much for your kind words and encouragement! so appreciated.

    My ferritin has been in my boots for years (5, now after heavy supplementation only up to 14) and i slip in and out of iron deficiency anaemia.

    I also streongly suspect cortisol as i have had a very overactive startle response for a fe years now and other symptoms. I have the Genova saliva test but cant afford it at the moment.

    Think i will stick at 3/4 grain for a bit longer and write to Dr S to get a prescription for smaller tablets (1/2 and 1/4 grains - so useful) then i dont have to worry about increasing too quickly or chopping up the 1 and 2 grain tabs i have - i can save them for the future.

    I have already asked this as a seperate question, but wondering if anyone else on Armour has had T4 dropping consistently while on Armour - i know this can be niormal as i have the T3 being supplied directly - but my T4 is now below the range at 11 (12 - 21) My T4 was at 13 when first started then dropped to 12.8, 12.2 and now 11. My GP is a bit worried about this and i dont know what to tell him.

    Take care, and so happy to hear of others feeling better - even if it does take time, effort and patience. I have been so ill for so long now that i must remind myself that it will be slow.

    Justy x

  • Hi Justy just saw your post. I am in the same position as you with good level T3 and lowish T4, but not as low as you. dr Skinner was saying last time that he wants to add some thyroxine in so higher the T4. low T4 causes hairloss and i remember reading something about the brain needing good level T4.

    tiredthyroid.com/medication... This web site talks about the importance of having a good balance and backs everything up with references.

    roslinxx

  • This is interesting because , for me (always have to be different ;) ) T4 is like poison. Having any T4 seems to cause cognitive problems and so many physical problems it's unreal! My hair and skin have actually got a lot better since going to T3 only. I'm hoping that one day I will be able to take a little T4 again because I do believe we all need some (otherwise why would our bodies make it in the first place?). I just don't seem to be able to tolerate it at all at the moment. Very well on T3-only though :)

    Interesting link too :)

You may also like...